Alert archive / Wyoming / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 89, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 27, 2022, 4:26 PM MDT for Laramie County, Wyoming. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 27, 2022, 4:26 PM MDT (22:26 UTC)
- Expired
- Jul 27, 2022, 4:45 PM MDT
- In force
- 19 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 20 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:31 PM MDT, 1 hour 55 minutes earlier.
Area forecast discussion, Jul 27, 2:31 PM MDT, 1 hour 55 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 231 PM MDT Wed Jul 27 2022 .SHORT TERM...(This evening through Thursday) Issued at 200 PM MDT Wed Jul 27 2022 The risk for showers and thunderstorms remains in place over far southeast Wyoming and western Nebraska this evening. Thick morning stratus cloud cover has somewhat delayed the onset time for convective initiation, as evidenced by notable capping on SPC RAP mesoanalysis and a relative lack of robust cumulus anywhere east of I-25. CAM guidance has trended later with onset times, most notably the HRRR which now shows no real robust convection any earlier than the 23z-0z timeframe. The most likely outcome for this evening appears to be typical orographic convection off the Laramie Range. If capping can be overcome to the east of I-25, any thunderstorms that can sustain themselves off the higher terrain will have robust surface moisture (Tds in the mid to upper 50s) and decent speed shear (45kts+ per latest RAP). One or two dominant supercells may emerge, with a large hail and outflow wind gust threat. While the current SPC outlook does mention a very low tornado threat, this may be ultimately be tied only to areas in western Nebraska, closer to where a lingering outflow boundary from morning convection resides. Showers and thunderstorm activity should generally wind down after around 9pm and translate south and eastward into Colorado. Lingering moist upslope flow in the wake of this activity may result in another round of overnight fog and stratus. Have added low-end probabilities of surface fog in this forecast package from midnight through sunrise Thursday morning. The Thursday forecast, which once looked quite wet on deterministic and ensemble guidance a few days ago, has continued to trend drier. PWAT normalized anomalies from latest global models are only running around 1-2 sigma in the band of moisture set to arrive from the northwest. Still, a subtle shortwave passing through in west-northwest flow will assist with lift during the afternoon. Showers and thunderstorms should remain confined to the higher terrain in southern Wyoming. Will have to watch the potential for heavy rain and isolated instances of flash flooding in higher terrain and in any burn scar areas. High temperatures will be notably cooler on Thursday, running around 10 degrees below average with cloud cover and rain assisting in the temporary below-average trend. .LONG TERM...(Thursday night through Wednesday) Issued at 200 PM MDT Wed Jul 27 2022 Little to no changes to the long term from the previous forecast. The long term forecast period remains relatively inactive, with the exceptions of the first and last days: Friday and Tuesday. Friday, as a trough to the northeast pushes off, we get the last bit of a moisture surge before a ridge cuts us off from the moisture source. Friday we will likely see scattered showers and thunderstorms across southeast Wyoming and the Nebraska panhandle, especially on the southern and western fringes of the CWA where the better moisture is set up. Conditions dry out and warm up Saturday through Monday with high temperature creeping back into the upper 80s to 90s. There's a chance for the higher terrain to see a thunderstorm or two over the weekend, but the chances remain low and will be highly dependent on how much moisture remains in the area. Tuesday looks to be the next active day after Friday as we get once again, another monsoonal surge into the western portions of our CWA. The ECMWF, GFS, and Canadian are all showing similar patterns and timing, giving us higher confidence in this occurring. However, as this is still 7 days out, there is plenty of time for conditions to evolve and change. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1104 AM MDT Wed Jul 27 2022 Low clouds will continue to dissipate late this morning. SNY is expected to scatter out early this afternoon as mixing erodes the low stratus layer. After 21z, showers and thunderstorms are likely for CYS, SNY, BFF and AIA. Thunderstorms will likely bring CIG and VIS into the MVFR and perhaps IFR ranges, especially farther east at SNY. Gusty outflow winds from the west northwest are possible, however general wind flow outside of storms will remain mostly light easterly. Overnight, low stratus and fog is indicated by several ensemble model members, and will likely bring ceiling heights into the MVFR and possibly IFR range at SNY and CYS. && .FIRE WEATHER... Issued at 142 PM MDT Wed Jul 27 2022 Increased surface moisture as well as showers and thunderstorms will keep fire weather concerns relatively low over the next few days. Showers and thunderstorms are likely today, with wetting rains possible once again on Thursday. A drying trend will move in for the weekend however isolated showers and storms remain possible in the higher terrain. Overall, winds will remain below 20 knots outside any thunderstorm outflow with RH values remaining above 20% through the period. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...MAC LONG TERM...LK AVIATION...MAC FIRE WEATHER...MAC
Hazardous weather outlook, Jul 27, 1:46 PM MDT, 2 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 146 PM MDT Wed Jul 27 2022 NEZ002-003-019>021-054-055-095-096-WYZ101>119-282000- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 146 PM MDT Wed Jul 27 2022 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorms are likely especially in far southeast Wyoming and southwestern Nebraska this afternoon and evening. Large hail and gusty winds are the most likely concerns. The thunderstorm activity should generally favor areas along and south of I80 before ending by 9pm or so. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Another round of showers and thunderstorms are possible on Thursday afternoon, especially over the higher terrain of southeast Wyoming. Small hail and gusty winds, along with heavy downpours will be the primary concern. Drier weather will move in for Friday and the weekend although a weak afternoon storm cannot be ruled out in the higher terrain. .Spotter information statement... Please report any hail over 1" in diameter or damaging wind gusts to your local NWS office.
In the hours before
Special weather statement, Jul 27, 3:42 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
342 PM MDT Wed Jul 27 2022
NEZ002-003-272215-
Box Butte NE-Dawes NE-
342 PM MDT Wed Jul 27 2022
...Strong thunderstorms will impact portions of northeastern Box
Butte and southeastern Dawes Counties through 415 PM MDT...
At 341 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Red Cloud Campground to 6
miles northwest of Box Butte Campground. Movement was southeast at 35
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Box Butte Campground and Box Butte Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4228 10274 4224 10299 4256 10327 4262 10286
4257 10277
TIME...MOT...LOC 2141Z 312DEG 28KT 4258 10291 4254 10319
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CoxSpecial weather statement, Jul 27, 4:12 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
412 PM MDT Wed Jul 27 2022
NEZ002-003-272245-
Box Butte NE-Dawes NE-
412 PM MDT Wed Jul 27 2022
...Strong thunderstorms will impact portions of northeastern Box
Butte and southeastern Dawes Counties through 445 PM MDT...
At 412 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles north of Wild Horse Butte to near Box
Butte Dam. Movement was southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Alliance, Wild Horse Butte, Box Butte Campground and Box Butte Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4211 10292 4250 10315 4250 10277 4244 10277
4244 10275 4214 10274
TIME...MOT...LOC 2212Z 319DEG 26KT 4245 10277 4241 10305
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
CoxThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 3:17 AM MDT | Special Weather Statement | CYS | Niobrara | 43 min |
| Jul 27, 4:03 AM MDT | Special Weather Statement | CYS | Niobrara | 27 min |
| Jul 27, 6:44 AM MDT | Dense Fog Advisory | CYS | Laramie | 2 hr |
| Jul 27, 4:49 PM MDT | Special Weather Statement | CYS | Laramie | 26 min |
| Jul 27, 5:04 PM MDT | Special Weather Statement | CYS | Laramie | 26 min |
| Jul 27, 5:23 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 52 min |
| Jul 27, 5:42 PM MDT | Special Weather Statement | CYS | Laramie | 33 min |
| Jul 27, 5:46 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 44 min |
| Jul 27, 3:12 AM MDT | Special Weather Statement | CYS | Box Butte | 33 min |
| Jul 27, 3:38 AM MDT | Special Weather Statement | CYS | Sioux | 37 min |
| Jul 27, 4:01 AM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Dawes | 26 min |
| Jul 27, 6:07 AM MDT | Special Weather Statement | CYS | Box Butte | 23 min |
| Jul 27, 3:42 PM MDT | Special Weather Statement | CYS | Box Butte | 33 min |
| Jul 27, 4:12 PM MDT | Special Weather Statement | CYS | Box Butte | 33 min |
| Jul 27, 4:23 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Morrill | 52 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.